NSAID-Induced Hepatotoxicity Rare, but Still Important to Note

April 13, 2020

In 2010, nearly 43 million of adults living in the United States, or approximately 20%, took aspirin a minimum of 3 times per week for 3 months or more.

When many think of nonsteroidal anti-inflammatory drugs (NSAIDs), adverse effects (AEs) such as gastrointestinal bleeding, nephrotoxicity, and cardiovascular challenges frequently come to mind. These drugs fall among the world’s most commonly used medications, but 1 AE, hepatotoxicity, gets little fanfare.1

In 2010, nearly 43 million of adults living in the United States, or approximately 20%, took aspirin a minimum of 3 times per week for 3 months or more. Additionally, 29.1% used NSAIDs on a regular basis.2

Jason Varin, PharmD, assistant professor and director of alumni relations at the University of Minnesota College of Pharmacy, shed some light on the state of affairs. “Based on a number of issues, people think of acetaminophen causing liver damage and NSAIDS causing kidney damage,”he said. “This can be true, but they are not mutually exclusive.”

NSAID-induced hepatotoxicity is relatively uncommon, occurring in approximately 4 of every 100,000 patients per year. Individuals who have certain chronic illnesses, including existing compromised liver function, have a higher incidence of additional liver injury. Genetics can also contribute to a person’s risk. Rather than pronounced liver failure, NSAID-induced hepatotoxicity is more likely to manifest through elevated liver enzymes, such as alanine transferase. Patients who have NSAID-induced liver failure are also less likely to face the invasive consequences frequently associated with acetaminophen-induced hepatotoxicity. Varin said that acetaminophen is responsible for upwards of 20% of liver transplants and is the leading cause of liver failure in the United States.

A review article published in Hepatology International found that only 18 of 698 studies conducted through July 30, 2016, on 9 different NSAIDs were randomized controlled trials. Of those 18 studies, 8 contained data supporting the hepatotoxic potential of diclofenac, etoricoxib, and celecoxib, based on criteria for hepatoxicity.3

Of those 3 NSAIDs linked to hepatotoxicity in the randomized control trials, diclofenac was found to have the higher number of liver-damaging incidents (0.015 to 4.3x10-2). Celecoxib trailed behind with 0.13 to 0.38x10-2, followed by etoricoxib, which ranged from 0.005 to 0.930 x10-2.3

Although these studies help shed some light on the potential dangers associated with NSAID use, more data is needed to paint a clearer picture.

“We definitely need more studies, since post-marketing results are very important to determine if long-term use or dosages higher than recommended would lead to more dangerous or unwanted toxicities,” explained Farzana Kennedy, RPh, FACA, owner and president of Alexandria Compounding Company in Alexandria, Virginia.

Until additional studies are conducted, Kennedy and Varin offer the following tips for pharmacists to help them lessen the burden of NSAID-induced hepatotoxicity for their patients:

  • Take NSAIDs with food, as some can cause stomach upset, even with a single dose.

  • Educate patients to take only the minimum amount necessary and to never exceed recommended dosage.

  • Always read the ingredient list, as NSAIDs and acetaminophen may be present in other medicines. Ibuprofen is available as a single ingredient in Advil, Motrin, and as a generic, but you will also find it in other medicines, such as several cold and influenza preparations.

  • Encourage patients to check with their pharmacists or physicians prior to taking any OTC medications.

  • Educate patients when dispensing NSAIDs or any medications that may have liver- or alcohol-induced toxicity. When NSAIDs are used in long-term treatment, make sure the patient’s liver enzymes are checked periodically.

 

References:

1. Wondrakpanich S, Wongrakpanich A, Melhado K, Rangaswami J. A comprehensive review of nonsteroidal anti-inflammatory drug use in the elderly. Aging Dis. 2018;9(1):143-150. doi: 10.14336/AD.20170306.

2. Zhou Y, Boudreau D, Freedman A. Trends in the use of aspirin and nonsteroidal anti-inflammatory drugs in the general U.S. population. Pharmacoepidemiol Drug Saf. 2014;23(1):43-50. doi: 10.1002/pds.3463.

3. Sriuttha P, Sirichanchuen B, Permsuwan U. Hepatotoxicity of nonsteroidal anti-inflammatory drugs: a systematic review of randomized controlled trials. Int J Hepatol. 2018;2018:525623. doi: 10.1155/2018/5253623.

download issueDownload Issue : Drug Topics April 2020